Successful desensitization to oxaliplatin.
Journal Article (Journal Article)
OBJECTIVE: To report the successful desensitization of a patient to oxaliplatin utilizing an 8-hour desensitization regimen in a controlled environment. CASE SUMMARY: A 53-year-old white woman with metastatic colon cancer was receiving oxaliplatin, bevacizumab, and capecitabine every 2 weeks, with a partial response to therapy. On her fifth cycle of this regimen, she experienced diaphoresis, hypotension, nausea, abdominal cramping, and coryza. According to the Naranjo probability scale, oxaliplatin, and not bevacizumab, was the probable cause of the hypersensitivity reaction. The woman continued therapy with capecitabine and bevacizumab, resulting in stable disease. Due to her initial response to the oxaliplatin-based regimen, it was decided to attempt desensitization to oxaliplatin in a controlled, inpatient environment. An 8-hour desensitization schedule was employed, and the patient successfully completed an additional 3 cycles with full-dose oxaliplatin. DISCUSSION: Hypersensitivity reactions to platinum-containing compounds are well described and potentially life threatening. With expanded use of oxaliplatin in various malignancies, an increased number of hypersensitivity reactions will likely be reported. Patients with previous hypersensitivity reactions to carboplatin are at risk for similar reactions to oxaliplatin. We achieved successful desensitization for oxaliplatin using increased concentrations of the drug over an 8-hour period concomitant with oral and intravenous corticosteroids and histamine blockers. CONCLUSIONS: Hypersensitivity reactions to platinum compounds may result in discontinuation of active therapies in patients with metastatic disease. Desensitization to oxaliplatin is possible utilizing this approach.
- Mis, L; Fernando, NH; Hurwitz, HI; Morse, MA
- May 2005
Volume / Issue
- 39 / 5
Start / End Page
- 966 - 969
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)
- United States